Texas, 2005

Tornadoes in Texas, June 12, 2005

June 12, 2005 · NWS LUB · 9 events in 3 counties and zones

9 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$15,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 2:20 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT SUN JUN 12 2005

.SHORT TERM...
NEGATIVE TILTED TROUGH CONTINUES TO LIFT NE INTO HIGH PLAINS THIS
AFTN. SFC FNT AT 19Z EXTENDS FROM KAMA TO KLBB. STRONG BAROCLINIC
ZN UNDERNEATH CONVECTIVE CANOPY EXTENDING FM KAMA SE TO N OF
MEMPHIS. TEMPS OFF CAPROCK HAVE WARMED INTO MID 80S WITH MODERATE
TO STRONG INSTABILITY AHEAD OF APPROACHING BOUNDARY ACROSS PNHDL
AND EAST OF ADVANCING DRYLINE/PAC FNT. HIGHEST POPS THIS EVE OFF
CAPROCK WITH NE CORNER STILL PRIMED FOR MOST SVR WEATHER AND
TORNADOES. WEAK DOWNSLOPE WINDS AND DRIER AIRMASS ON MON SHOULD
HELP US WARM BACK INTO THE 90S.

.LONG TERM...
CDFNT MOVES THROUGH SOUTH PLAINS MON NIGHT AS SFC RIDGE BUILDS IN
BEHIND EXITING TROUGH. HIGH TEMPS WILL BE TEMPERED SOME AS A RESULT
FOR TUE. MID LEVEL RIDGE BEGINS TO BUILD INTO THE AREA AS WELL ON
TUE BUT STILL COULD SEE SOME MCS DEVELOPMENT NEARBY IN KS/OK ON BACK
SIDE OF TROUGH BOTH LATE TUE AND AGAIN WED NIGHT. LEFT POPS OUT OF FCST
FOR NOW BUT WE WILL HAVE TO WATCH THAT POTENTIAL AS WE GET CLOSER.

OPPORTUNITIES FOR CONVECTIVE DEVELOPMENT ALSO SHIFTS W TO THE HIGHER
TERRAIN OF NM ON WED WITH STEERING FLOW POSSIBLY BRINGING SOME
STORMS NEAR WRN ZNS LATE IN THE DAY. RIDGE AXIS CONTINUES BUILDING
EAST THROUGH LATE WEEK WITH AXIS PRETTY MUCH OVHD BY SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  87  59  85 /   0  10  10  10
TULIA         60  85  62  83 /  10  10  10  10
PLAINVIEW     63  87  63  85 /  10  10  10  10
LEVELLAND     63  91  63  88 /   0  10  10  10
LUBBOCK       65  92  64  89 /  10  10  10  10
BROWNFIELD    65  94  64  91 /   0  10  10  10
CHILDRESS     68  93  66  87 /  50  10  10  10
SPUR          67  94  66  91 /  20  10  10  10
ASPERMONT     69  97  69  92 /  40  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

14/24

In the hours before

Special weather statement, Jun 12, 11:15 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1215 PM CDT SUN JUN 12 2005

TXZ024>026-030>032-036>038-041>044-130300-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
LYNN-MOTLEY-STONEWALL-
1215 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 464
EFFECTIVE UNTIL 10 PM CDT SUNDAY EVENING. THE WATCH INCLUDES THE
FOLLOWING COUNTIES...

BRISCOE...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...
HALL...KENT...KING...LYNN...MOTLEY...AND STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

SILVERTON...MEMPHIS...CHILDRESS...PADUCAH...MATADOR...FLOYDADA...
CROSBYTON...DICKENS...GUTHRIE...ASPERMONT...JAYTON...POST...AND
TAHOKA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOX
Local storm report, Jun 12, 4:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             WHITE RIVER LAKE        33.48N 101.10W
06/12/2005  1.00 INCH        CROSBY             TX   PUBLIC

            REPORTED AT WHITE RIVER LAKE MARINA

&&

MRC

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

9 tornado. Local standard time, as filed.

Tornado, Crosby

When
June 12, 4:09 PM CST to 4:12 PM CST
Where
Crosby County, 10 mi E of Crosbyton
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.667, -101.083

Storm Chaser report of a tornado which persisted on the ground for three minutes.

Tornado, Dickens

When
June 12, 4:10 PM CST to 4:15 PM CST
Where
Dickens County, 5 mi NNW of Mc Adoo
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
33.800, -101.017

Public report of a tornado in open country.

Tornado, Kent

When
June 12, 5:04 PM CST to 5:30 PM CST
Where
Kent County, 8 mi NE of Clairemont
Rating
F2
Path length
2 mi
Path width
1,200 yd
Property damage
$150,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
33.250, -100.650

The National Weather Service in Lubbock, TX conducted a damage survey in Kent County, approximately 8 miles to the northeast of Clairemont. In collaboration with the Center for Severe Weather Research in Boulder, CO and Texas Tech University meteorologists assessing the tornadoes across the county with Doppler-On-Wheels (DOW) data, a better understanding of the wind fields and tornado timing was achieved. The area of assessed damage was bounded by a triangle comprised of FM2320 to the south, FM1228 to the east, and CR112 to the west. There was a damage path characterized by tree damage across the zone. The path of the damage was oriented from a northeast-east to southwest-west direction. DOW data confirmed the large, wedge tornado initially propagated to the east and northeast, became nearly stationary, then rotate southward around the west side of the parent mesocyclone. The tornado moved to the southwest, then south and crossed FM1228 from the north/northeast to the south/southwest. The path of the tornado was between 0.6 to 0.7 miles wide. In assessing the damage, a circulatory patter was evident in a wheat field owned by a private farmer, with all of the wheat laying down to the south. Along this quadrant of the circulation, large farm equipment (tractors and cotton trailers) were tossed and mangled. An 80,000 lb box car was shaken by the tornado and the associated strong wind but was not moved from its location, however the contents inside were disturbed. The farm vehicles were tossed briefly a few times as there were scar marks and impact marks in the field as the equipment was blown to the south. The front-end of one tractor was snapped off after the second impact with the ground, as the vehicle was likely too heavy to remain airborne and was dragged and rolled by the tornadic wind and circulation. On the east side of the circulation, there were tree branches not grown in that immediate area that were stripped clean of bark. A cotton trailer (lighter than the other equipment) was lifted from its original location and was tossed to the north and mangled upon impact. The equipment was tossed approximately 3/10 of a mile within the circulation. It was evident from the damage pattern and debris, the circulation was multi-vortex in nature. The DOW measured wind speeds ranging from 45, 65 and 90 meters per second at various stages of the tornado life cycle at heights between 3 and 50 meters above ground level.

Tornado, Kent

When
June 12, 5:33 PM CST to 5:35 PM CST
Where
Kent County, 17 mi NW of Clairemont
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.333, -100.950

University of Oklahoma Graduate Student and Storm Chasers report of a tornado.

Tornado, Kent

When
June 12, 5:39 PM CST to 5:44 PM CST
Where
Kent County, 13 mi NW of Clairemont
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.300, -100.917

University of Oklahoma Graduate Student and Storm Chasers report of a tornado.

Tornado, Kent

When
June 12, 5:55 PM CST to 5:58 PM CST
Where
Kent County, 8 mi SE of Clairemont
Rating
F0
Path length
1.5 mi
Path width
100 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.083, -100.650

NWS meteorologist report of a tornado on the ground for around three minutes.

Tornado, Kent

When
June 12, 6:05 PM CST to 6:08 PM CST
Where
Kent County, 8 mi NW of Clairemont
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.250, -100.850

University of Oklahoma Graduate Student and Storm Chasers report of a tornado.

Tornado, Kent

When
June 12, 6:07 PM CST to 6:14 PM CST
Where
Kent County, 12 mi SE of Clairemont
Rating
F0
Path length
2 mi
Path width
100 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.050, -100.600

NWS meteorologist and University of Oklahoma Graduate Student and Storm Chasers report of a tornado.

Tornado, Kent

When
June 12, 6:16 PM CST to 6:21 PM CST
Where
Kent County, 15 mi SE of Clairemont
Rating
F0
Path length
0.4 mi
Path width
40 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.017, -100.567

NWS meteorologist and University of Oklahoma Graduate Student and Storm Chasers report of a tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465828, 5465829, 5465836, 5465833, 5465834, 5465830, 5465835, 5465831, 5465832.